Barbiturate withdrawal syndrome: a case associated with the use of a headache medication
Type of Spiritual Experience
A description of the experience
Ann Ital Med Int. 1998 Oct-Dec;13(4):237-9.
[Barbiturate withdrawal syndrome: a case associated with the abuse of a headache medication].
[Article in Italian]
Sarrecchia C1, Sordillo P, Conte G, Rocchi G. 1Cattedra di Malattie Infettive, Università degli Studi Tor Vergata di Roma.
Barbiturates can produce psychological and physical dependence and produce a withdrawal syndrome on the second to fourth day after the drug is suspended.
Symptoms include anxiety, restlessness, insomnia, rhythmic intention tremor, dizziness, seizures, and psychosis.
If the syndrome is not recognized and correctly treated, hyperthermia, circulatory failure, and death may ensue.
Although barbiturates are less frequently used nowadays, they are employed in combination with other drugs in many medications used for the treatment of headache.
We report the case of a 54-year-old woman who developed a barbiturate abstinence syndrome when she suspended self-administration of a drug containing butalbital. The patient had been using barbiturates, 900 mg/die, for 2+ years for persistent headache. She was admitted to the hospital because of seizures, hallucinations and delirium not controlled by benzodiazepine and phenothiazine administration. Her symptoms resolved after parenteral phenobarbital administration.